Arizona, 2018Flash Flooding in Arizona, August 16, 2018
August 16, 2018 · NWS PSR · 2 events in 1 county or zone
Thunderstorms with locally heavy rain developed over portions of southern Yuma County during the late afternoon and early evening hours on August 16th. Peak rainfall rates with some of the stronger storms exceeded 2 inches per hour and this was sufficient to cause some flash flooding along the Interstate 8 corridor from Yuma eastward towards the town of Wellton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with locally heavy rain developed over portions of southern Yuma County during the late afternoon and early evening hours on August 16th. Peak rainfall rates with some of the stronger storms exceeded 2 inches per hour and this was sufficient to cause some flash flooding along the Interstate 8 corridor from Yuma eastward towards the town of Wellton. At 1714MST the public reported that portions of the on and off ramps to Interstate 8, as well as underpasses, were submerged due to flooding about 3 miles east of Ligurta. At 1800MST a trained spotter 2 miles west of the Fortuna Foothills reported that roads into neighborhoods were not passable due to heavy rain, flooding and flowing washes. Two Flash Flood Warnings were issued as a result of the flooding. No accident or injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 16, 1:40 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 16, 1:40 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
140 PM MST Thu Aug 16 2018
.UPDATE...Updated fire weather discussion
&&
.SYNOPSIS...
Locally heavy rainfall capable of producing flash flooding will be
possible across western Arizona and parts of southeast California
through this evening. Elsewhere, isolated to scattered
thunderstorms are forecast this evening. Thunderstorm chances will
gradually decrease into the weekend, eventually becoming confined
to only the higher terrain of south-central Arizona. Temperatures
will also warm to near seasonal normals this weekend. Better
thunderstorm chances return by the middle of next week as
temperatures decrease closer to normal.
&&
DISCUSSION...A complex forecast continues to unfold today across
south-central and southwest Arizona. The air mass is extremely
moist, with observed precipitable water values near 2 inches and
dewpoints in the 70s over the lower deserts. Visible satellite
imagery shows extensive CU/CB development across areas that have
heated up significantly since this morning, reflecting the very
weakly capped and moderately unstable air mass in place. Cloud
cover is gradually eroding over south-central Arizona, including
the Phoenix area, while remaining slightly more entrenched over
southern Gila County. A Flash Flood Watch has been hoisted west of
Phoenix to account for the potential for very heavy rainfall and
slow storm motions. A few strong hybrid/wet downbursts could also
accompany the strongest convection, but overall any significant damaging
wind/blowing dust threat is not anticipated today.
Hi-res model guidance continues to show relatively little
consistency in the forecast evolution tonight, especially across
southern Gila County into Maricopa and Pinal Counties. With storms
ongoing, observational trends continue to favor areas where the
Flash Flood Watch has been issued. However, the MCV moving
northward may initiate new thunderstorms over southern Gila County
later this afternoon should sufficient destabilization occur. Some
guidance attempts to bring this activity westward towards the
Phoenix area. Despite the low confidence in this scenario, it's
still worth monitoring.
The midlevel ridge that is currently over the Big Bend region of
Texas will continue to slide west tomorrow to continue the drying
trend across the region. The relative lack of steering flow will
most likely keep convection tied to the higher terrain north and
east of Phoenix and southeast of the CWA. Models are a bit slower
on pushing this ridge further west of the region, so right now it
appears that both Saturday and Sunday will remain dry aside from
very isolated storms over Gila County. High temperatures will
increase into the mid to upper 100s across the lower deserts,
quite a bit warmer than we have seen since the middle of last week
but still a few degrees below excessive heat thresholds. The ridge
will eventually slide further east over New Mexico by early next
week to bring about a return of low-level moisture and increased
thunderstorm chances. At the current moment, it looks like the
steering flow would favor storms from the southeast over storms
from the higher terrain to the northeast, but it is too early to
pinpoint any details at this time. For now, it just looks like
lower grade monsoon thunderstorm activity than we have seen
recently with no clear indication of widespread storm activity.
&&
.AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL:
Thunderstorms will likely develop over southern Maricopa this
afternoon but should stay away from the terminals. However,
outflow winds are still expected from the southwest. There is a
slight chance dust and reduced visibilities are possible with the
outflow but not confident enough to include in the TAFs for now.
It is worth noting that while storms could make it to the
terminals this evening, the probability of that happening remains
low.
Southeast California/Southwest Arizona including KIPL and KBLH:
Models are indicating a chance of storms moving near the terminals
late this afternoon. The best chances look to be over KBLH and
have left chances out of Imperial for now. If storms do form,
expect gusty outflow winds likely approaching from the south. As
usual, a reduction in visibility is also possible due to blowing
dust but not confident enough to include in TAF right now.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Sunday through Thursday:
Slightly drier air will push into the region during the weekend,
with only isolated thunderstorm activity over higher terrain
areas. An increase in available moisture during the first half of
next week will bring a chance of isolated thunderstorms back to
the lower deserts in addition to increasing minimum relative
humidity values back above 20 percent over the lower deserts.
Wind speeds will be typical for mid-summer with the usual
afternoon breezes. Temperatures will remain slightly above normal
through the extended period.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 8 PM MST this evening for AZZ530>536-538-
539-554-559.
CA...Flash Flood Watch until 8 PM PDT this evening for CAZ560-561-564-
568>570.
&&
DISCUSSION...Rogers/Hopper
AVIATION...Wilson
FIRE WEATHER...Wilson/Hopper/PerchaIn the hours before
Local storm report, Aug 16, 12:02 PM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1202 PM MST THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 5 ENE DESERT CENTER 33.75N 115.33W
08/15/2018 RIVERSIDE CA TRAINED SPOTTER
DELAYED REPORT. TIME IS ESTIMATED FROM
RADAR. SPOTTER REPORTED 8 POWER LINES DOWN.
3 MOBILE TRAILERS WERE FLIPPED OVER WITH ONE
BEING COMPLETELY DESTROYED.
&&
THWSpecial weather statement, Aug 16, 12:46 PM MST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1246 PM PDT THU AUG 16 2018
CAZ560-162030-
Joshua Tree NP West CA-
1246 PM PDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 130 PM PDT...
At 1246 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Joshua Tree, or 9 miles southwest of Twentynine
Palms. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3408 11636 3408 11627 3412 11626 3412 11605
3410 11604 3397 11602 3394 11637
TIME...MOT...LOC 1946Z 094DEG 3KT 3407 11620
WilsonLocal storm report, Aug 16, 2:24 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
224 PM MST THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN WICKENBURG 33.97N 112.73W
08/16/2018 M0.90 INCH MARICOPA AZ TRAINED SPOTTER
0.9 INCHES IN 30 MINUTE IN DOWNTOWN
WICKENBURG.
&&
TWSpecial weather statement, Aug 16, 3:44 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
344 PM MST THU AUG 16 2018
AZZ545-547-557-162330-
New River Mesa AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
344 PM MST THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 430 PM
MST...
At 344 PM MST, Doppler radar was tracking a strong thunderstorm near
Horseshoe Reservoir, or 12 miles west of Sycamore Creek, moving east
at 5 mph.
Winds in excess of 40 mph will be possible with this storm along
with very heavy rainfall.
Locations impacted include...
Camp Creek, Horseshoe Reservoir and Seven Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 11152 3390 11153 3385 11160 3388 11192
3402 11194
TIME...MOT...LOC 2244Z 282DEG 6KT 3396 11169
IniguezSpecial weather statement, Aug 16, 4:27 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
427 PM MST THU AUG 16 2018
AZZ531-532-535-536-170015-
Gila River Valley AZ-Southeast Yuma County AZ-Kofa AZ-Yuma AZ-
427 PM MST THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND CENTRAL
YUMA COUNTIES UNTIL 515 PM MST...
At 426 PM MST, Doppler radar was tracking a strong thunderstorm near
Wellton, or 13 miles east of Fortuna Foothills, and additional
storms over the Kofa Mountains all moving northwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm along
with frequent lightning, heavy rainfall, and some blowing dust.
Locations impacted include...
Fortuna Foothills, Wellton, Blaisdell, Tacna, Kinter, Ligurta and
Roll.
This includes the following highways...
AZ Interstate 8 between mile markers 13 and 43.
AZ Route 95 between mile markers 35 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3275 11390 3246 11403 3242 11428 3259 11446
3302 11436 3317 11414 3307 11383
TIME...MOT...LOC 2326Z 128DEG 5KT 3264 11419
IniguezFlash Flood, Yuma
- When
- August 16, 4:30 PM MST to 7:30 PM MST
- Where
- Yuma County, 4.7 mi ESE of Ligurta to 4.34 mi S of Ligurta
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 32.634, -114.231
Thunderstorms with intense rainfall developed over portions of southern Yuma County, including the Interstate 8 corridor east of Yuma, during the late afternoon and early evening hours on August 16th. At 1640MST a trained spotter 5 miles southwest of Wellton reported 0.8 inches of rain within 15 minutes. The heavy rain, with peak rain rates over 3 inches per hour, caused traffic on Interstate 8 to stop. Shortly thereafter, at 1714MST the public reported that the on and off ramps to Interstate 8 as well as underpasses were submerged and flooded. This occurred about 3 miles southeast of Ligurta or just to the south of the Dome Valley. The flooded underpasses were not far from where the heavy rainfall report was taken along Interstate 8. A Flash Flood Warning was issued for the area at 1630MST and it remained in effect through 1930MST. No accidents or injuries were reported due to the flooding and hazardous driving conditions.
Flash Flood, Yuma
- When
- August 16, 5:20 PM MST to 8:15 PM MST
- Where
- Yuma County, 3.3 mi S of Araby to 5.69 mi NNW of Araby
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 32.622, -114.517
Thunderstorms with intense rainfall developed across the southwest portion of Yuma County during the late afternoon and early evening hours on August 16th; some of the stronger storms produced peak rain rates approaching 2 inches per hour which resulted in some flash flooding east of Yuma and into the Fortuna Foothills. At 1800MST a trained weather spotter 2 miles west of the Fortuna Foothills reported that roads into the neighborhoods were not passable due to flooding and flowing washes. He also reported that 0.74 inches of rain fell in 30 minutes. A Flash Flood Warning was issued for the area at 1720MST and the warning remained in effect until 2015MST. No accidents or injuries were reported due to the flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 16 to 20, 20184 deaths · 1 event
- Hail and Damaging Wind in Nebraska, August 16, 2018$8.7 million · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Mississippi, August 16 to 19, 2018$619,000 · EF1 · 23 events
- Flash Flooding and Flooding in Wisconsin, August 16 to 17, 2018$1.0 million · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, August 16 to 20, 2018$115,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Oklahoma, August 16 to 17, 2018$52,000 · 1 in hail · 20 events
- Damaging Wind in Arizona, August 16, 20182 injured · $50,000 · 72 kt wind · 1 event
- Tornado and Flash Flood in Illinois, August 16 to 17, 2018$61,000 · EF0 · 10 events
- Flash Flooding in California, August 16, 2018$30,000 · 2 events
- Tornado and Hail in Kansas, August 16, 2018EF0 · 16 events
- Tornado and Flash Flooding in California, August 16 to 17, 2018$5,000 · EF0 · 13 events
- Excessive Heat and Heat in Arkansas, August 16, 201812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772149, 772154.